Oklahoma, 2011

Hail in Oklahoma, September 18, 2011

September 18, 2011 · NWS OUN · 2 events in 2 counties and zones

A few severe thunderstorms with large hail developed along a slow-moving cold front across southeast Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A few severe thunderstorms with large hail developed along a slow-moving cold front across southeast Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 18, 2:00 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 18, 2:00 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT SUN SEP 18 2011

.DISCUSSION...
COLD FRONT MAKING STEADY BUT SLOW PROGRESS ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS THIS AFTERNOON. BY 00Z...FRONT WILL CLEAR ALL
BUT FAR SOUTHEAST PORTIONS OF OUR CWA. SCATTERED TO NUMEROUS
SHOWERS AND STORMS STILL EXPECTED FROM ABOUT 4 PM THROUGH AT LEAST
THE FIRST HALF OF THE EVENING...MAINLY IN AN AREA SOUTH AND EAST
OF ARCHER CITY...TO PAULS VALLEY...TO SEMINOLE. THERE APPEARS TO
BE ENOUGH INSTABILITY IN PLACE NEAR AND AHEAD OF THE FRONT TO
SUPPORT SOME SEVERE STORMS WITH LARGE HAIL.

QUIET WEATHER WILL BE SEEN TOMORROW AND MOST OF TUESDAY...AHEAD OF
SUBSTANTIAL UPPER TROUGH AND ASSOCIATED COLD FRONT. FRONTAL AND
POST FRONTAL STORMS WILL BE POSSIBLE TUESDAY NIGHT INTO THURSDAY.
PROGD INSTABILITY NOT TOO IMPRESSIVE BUT GIVEN STEEP LAPSE RATES
ASSOCIATED WITH TROUGH POST-FRONTAL...LARGE HAIL WOULD BE A
CONCERN. COOLER BUT DRIER WEATHER EXPECTED LATE WEEK INTO NEXT
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  59  85  56  88 /  10   0   0  10
HOBART OK         57  86  56  90 /   0   0   0  10
WICHITA FALLS TX  62  87  58  91 /  10   0   0   0
GAGE OK           49  87  53  90 /   0   0   0  10
PONCA CITY OK     57  84  56  85 /  10   0   0  10
DURANT OK         64  87  57  90 /  60  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/11
Hazardous weather outlook, Sep 18, 10:55 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN SEP 18 2011

OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF SOUTHERN OKLAHOMA INCLUDING A SMALL
PART OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA SOUTHEAST OF A LINE FROM
SEMINOLE TO PAULS VALLEY TO WAURIKA TO ARCHER CITY...TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH 10 PM.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES...ROOFTOPS...AND TENDER VEGETATION FROM
LARGE HAIL.

DAMAGING WINDS OF 60 TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 3 PM UNTIL
10 PM.

DISCUSSION...
MID LEVEL MOISTURE WILL GRADUALLY CLEAR FROM WEST TO EAST TODAY
...ALLOWING STRONG SURFACE HEATING BY MIDDAY. A COLD FRONT
MOVING SOUTHEAST WILL REACH THE WESTERN BOUNDARY OF THE SLIGHT RISK
AREA EARLY THIS AFTERNOON. A PLUME OF WARM MID LEVEL AIR WILL CAP
THE UNSTABLE AIR ALONG THE FRONT...SO THUNDERSTORMS MAY STRUGGLE TO
DEVELOP UNTIL PEAK HEATING OCCURS IN THE LATE AFTERNOON. BOTH
INSTABILITY AND WIND SHEAR WILL BE AT THE LOWER END OF THE MODERATE
RANGE...WHICH IS SUFFICIENT FOR SEVERE STORMS PRODUCING HAIL UP TO
ABOUT THE SIZE OF PING PONG BALLS...AND DAMAGING STRAIGHT LINE
WINDS. STORMS WILL MOVE QUICKLY EAST AND SOUTHEAST...AND THE RISK OF
SEVERE WEATHER WILL DIMINISH AS THE SUN SETS AND AS STORMS EXIT
SOUTHEAST OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY SEP 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
AFTER DRY WEATHER ON MONDAY AND TUESDAY...THERE WILL BE A CHANCE OF
THUNDERSTORMS WHEN ANOTHER COLD FRONT ARRIVES TUESDAY NIGHT AND
WEDNESDAY. COOLER...DRIER AIR IS THEN FORECAST TO SETTLE OVER THE
SOUTHERN PLAINS FOR THE REMAINDER OF THE WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

In the hours before

Special weather statement, Sep 18, 3:11 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
411 PM CDT SUN SEP 18 2011

OKZ048-051-052-182130-
BRYAN OK-MARSHALL OK-ATOKA OK-
411 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN AND MARSHALL
COUNTIES.

AT 408 PM CDT... STRONG THUNDERSTORMS EXTENDED ALONG AN AREA
EXTENDING FROM ATOKA... TO CANEY... TO LAKE TEXOMA.  THE STORMS WERE
MOVING NORTHEAST AT 20 MPH. PERSONS IN THE LAKE TEXOMA AREA SHOULD
REMAIN OFF THE LAKE AND SEEK ADEQUATE SHELTER UNTIL ALL STORMS MOVE
OUT OF THE AREA

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...

LAT...LON 3415 9595 3406 9593 3374 9641 3383 9662
      3389 9660 3391 9665 3384 9669 3391 9691
      3396 9693 3417 9664 3411 9658 3411 9646
      3416 9641 3434 9640 3442 9630 3442 9615
      3457 9610 3466 9597 3448 9577 3417 9577

CJS
Special weather statement, Sep 18, 3:28 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
428 PM CDT SUN SEP 18 2011

OKZ047-048-050>052-182145-
BRYAN OK-JOHNSTON OK-LOVE OK-MARSHALL OK-ATOKA OK-
428 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN...JOHNSTON...
LOVE AND MARSHALL COUNTIES.

AT 425 PM CDT...RADAR DETECTED WIDELY SCATTERED THUNDERSTORMS
EXTENDING FROM JUST EAST OF THACKERVILLE TO WILLIS TO DURANT
AND TUSHKA.  THE STORMS ARE MOVING EAST AT 20 MPH.  A FEW OF THE
STORMS WILL PRODUCE HAIL NEAR THE SIZE OF NICKELS OR QUARTERS
AND WINDS UP TO 50 MPH.  SOME OF THE STORMS MAY EXCEED SEVERE
LEVELS AND A FEW WARNINGS MAY BE REQUIRED DURING THE LATE AFTERNOON
HOURS.  THE STRONGEST STORM IS CURRENTLY LOCATED JUST WEST OF
WILLIS.

LAT...LON 3416 9577 3415 9595 3393 9592 3377 9651
      3382 9653 3385 9664 3389 9660 3391 9666
      3385 9668 3382 9676 3387 9679 3384 9686
      3395 9693 3380 9708 3373 9709 3371 9715
      3374 9718 3380 9722 3389 9718 3460 9574
Special weather statement, Sep 18, 3:45 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT SUN SEP 18 2011

OKZ051-052-182215-
BRYAN OK-MARSHALL OK-
445 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN AND MARSHALL COUNTIES.

AT 444 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
WILLIS...MOVING EAST AT 20 MPH. OTHER STRONG THUNDERSTORMS WERE
LOCATED NEAR COLBERT...MEAD AND KENEFIC.  HAIL BETWEEN NICKELS
AND QUARTERS IS POSSIBLE ALONG WITH BRIEF BUT VERY HEAVY RAINFALL.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3378 9652 3382 9653 3381 9657 3385 9664
      3389 9660 3391 9665 3385 9668 3382 9673
      3382 9676 3387 9679 3387 9683 3384 9686
      3390 9691 3401 9689 3416 9631 3415 9622
      3375 9619

The radar

The Dallas/Ft Worth radar (KFWS), 156 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Marshall

When
September 18, 4:20 PM CST
Where
Marshall County, 7 mi SSW of Kingston
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.906, -96.767

Hail, Bryan

When
September 18, 4:35 PM CST
Where
Bryan County, 3.47 mi N of Silo
Measured
1 in hail
Reported by
Public
Coordinates
34.090, -96.482

The hail was reported near Brown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334428, 334429.